Nebraska, 2018

Hail in Nebraska, August 27, 2018

August 27, 2018 · NWS FSD · 2 events in 1 county or zone

A strong mid-level wave and frontal boundary pushed across the area during the afternoon hours. Storms erupted as temperatures cooled aloft by early afternoon, tapping instability of 2000-2500 J/kg MLCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong mid-level wave and frontal boundary pushed across the area during the afternoon hours. Storms erupted as temperatures cooled aloft by early afternoon, tapping instability of 2000-2500 J/kg MLCAPE. Deep-layer shear over 50 knots was primarily unidirectional, but storms maintained largely isolated nature along the boundary, producing periodic large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 11:43 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 27, 11:43 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1243 PM CDT Mon Aug 27 2018

.SHORT TERM...(Today and Tonight)
Issued at 449 AM CDT Mon Aug 27 2018

A good day to be weather aware with changes underway that
should lead to a more widespread convective development and
potential for severe storms by midday and the afternoon.

Early this morning, water vapor imagery indicates a deep trough
pushing into the Rockies, with a leading wave starting to lift from
CO into NE with a slow expansion of generally weak elevated returns
in the NE Panhandle toward north central NE. A capping elevated
mixed layer continues overhead which brought a rapid end to
convection late evening as it moved off the boundary, which has now
settled close to a KATY to KANW line at 08z.  Ahead of the boundary,
a very warm and humid night with temps and dewpoints largely in the
lower 70s. The airmass will continue to enrich today ahead of the
boundary with at least a short period of better diurnal heating
expected across northwest IA and adjacent areas, before clouds begin
to increase from the west.  Will continue the earlier low PoPs near
and post frontal through mid morning as lift streams out northeast
per current expanding mass of mid clouds in NE. In fact, as the
leading upper wave begins to move into the area by late morning and
midday with a weakening of the cap, it will likely usher in an
atypical start time to more significant convection by around noon as
the previously veered low level jet begins to back and interact a
bit more with the frontal convergence. Convective initiation should
be near or just post-frontal across southeast SD, but an increasing
threat for severe storms heading into the afternoon as activity
pushes into I-29 corridor and eastward encountering greater
potential instability and increased shear. MLCAPE increases to 2000-
2500 J/kg, but not quite as capped with temps aloft starting to cool
a bit should make for an easier tapping of the instability by
increasingly organized storms. Deep layer shear is moderate to
strong at 45 to 55 knots, but almost exclusively unidirectional with
a very boundary parallel orientation. Strong suggestion that
evolution will transition fairly quickly to a linear MCS after some
initial mixed modes.  Concerned about potential for some very strong
winds (75 mph+) and hail up to 2" in diameter as storms become more
organized from far northern IA into southwest MN by mid afternoon.
If a boundary can push out to more of an east/west orientation, then
this would increase considerably the boundary normal shear, and be a
little more favorable for a tornado.  This more likely to occur in
parts of southwest MN and northwest IA mid to late afternoon.
Progression of complex would likely take a majority clear of the
area by 6 pm, other than some lingering elevated showers/storms on
back side and along outflow.

Coordinated with WPC on the excessive rainfall risk today to expand
slightly back into the KFSD area, with main focus along the MN/IA
border into southwest MN.  High moisture content to the air, a deep
warm cloud, and the boundary parallel shear suggests some potential
for heavy rainfall during the midday and afternoon hours.

Warmest temps today will be ahead of the front and increase in
clouds, with mid to upper 80s in much of southwest MN and northwest
IA, while convection likely drives temps back into the lower to mid
70s for a time.

Approach of the main wave tonight will again increase lift, and pull
winds back around briefly toward east/southeast before passage of
the main front. There are indications that storms firing in the
western/central Dakotas around early evening will approach the
K9V9/KHON/KMHE areas by mid to late evening, but will also lose a
considerable amount of support in diurnal cycle, and thus should
weaken, although not out of the question a near severe storm could
occur through around mid evening. A post frontal elevated band of
showers and storms is likely to evolve during the evening and
overnight, but most solutions indicate coverage will be a struggle
and have kept in mainly chance range.  Northerly winds will also
increase behind the boundary, and could gust to 20-25 kts tonight
mainly for areas near/behind the precipitation banding.

.LONG TERM...(Tuesday through Sunday)
Issued at 449 AM CDT Mon Aug 27 2018

On Tuesday, the main wave will push through the Dakotas. The
postfrontal band should persist during the morning, but may get a
little kick upward in coverage later morning as entrance of strong
jet over the Northern Plains with main wave should begin to interact
more fully with the boundary, especially through afternoon Tuesday.
Have a little more faith in solutions which have the greater
displacement to the baroclinicity in surface-850 hPa due to extent
of convection, so really only likely to bring a better chance of
rain to portions of northwest IA, and would not be surprised to see
a southward shift to chances as we creep closer to the time.

Any lingering precip ends fairly early on Tuesday night, with
seasonally cool high pressure settling across the area. Quite a few
lows in the upper 40s to around 50 are likely.

The next chance for precipitation comes later Wed night and Thursday
morning as warm advection and a slight elevated CAPE should bring
isolated showers and a few rumbles to the I-29 corridor. Thursday
becomes quite windy and will notice an increase in humidity once
again.  The moisture sets the stage for the next zonal impulse
Thursday night to bring scattered convection, followed by the main
wave late Friday into Friday night with additional precip threats.
Could again be dealing with a chance for severe storms and heavy
rainfall.

The remainder of the weekend would appear to be dry until the very
end of the weekend as another area of high pressure and ridging
aloft takes control. Temperatures largely just at or below normal
through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 27 2018

Scattered thunderstorms have started to move across the forecast
area along of the surface cold front extending from southwest
Minnesota to northeast Nebraska. MVFR to occasional low-end IFR
conditions are expected this afternoon at all terminals as
thunderstorms move through. Gusty winds up to 25 knots are
expected across KSUX through sunset. Behind the main front/upper
disturbance, low clouds/stratus will spread south across the
region Tuesday by around daybreak. Northerly winds from 20 to 25
knots are possible, along with some showers activity through early
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...05
Hazardous weather outlook, Aug 27, 5:01 AM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
601 AM CDT Mon Aug 27 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-
056-061-062-066-067-281115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-
Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD-
601 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon, mainly moving quickly
east of the area by the early evening. Initial storms are
expected to develop west of Interstate 29 around noon with a
threat for large hail up to walnut size and winds to 65 mph.
Storms are expected to strengthen and become organized into a
linear structure pushing into southwest Minnesota and far northern
Iowa by mid afternoon. These storms will present a risk of very
strong winds over 70 mph, hail up to 2 inches in diameter and even
an isolated tornado. Areas of heavy rainfall and flash flooding are
also possible, especially across southwest Minnesota and extreme
northern Iowa.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will become a greater risk again by Thursday night
through Friday night. A severe storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between noon and 6 pm CDT.

IAZ020>022-031-032-NEZ013-014-SDZ038-039-050-052>054-057>060-
063>065-068>071-281115-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-
Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-Clay SD-
Union-
601 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop across areas near
and west of the James River during the morning, with storms moving
into the lower Missouri River valley and southern portions of
northwest Iowa this afternoon and early evening. An isolated
severe storm is possible mainly east of the James River and
extending into northeast Nebraska and northwest Iowa. Hail up to
half dollar size and winds to 65 mph are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will become a greater risk again by Thursday night
through Friday night. A severe storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between noon and 9 pm CDT.

The radar

The Sioux Falls radar (KFSD), 120 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dixon

When
August 27, 1:29 PM CST to 1:31 PM CST
Where
Dixon County, 0.69 mi N of Martinsburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.510, -96.830

Hail, Dixon

When
August 27, 1:38 PM CST to 1:40 PM CST
Where
Dixon County, 1.68 mi WSW of Ponca
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.560, -96.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780623, 780624.